Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 123, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Nov 30, 2008, 12:24 PM EST for Indian River County, Saint Lucie County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 30, 2008, 12:24 PM EST (17:24 UTC)
- Expired
- Nov 30, 2008, 12:51 PM EST
- In force
- 27 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
The radar
The Melbourne radar (KMLB), 65 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 5.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 437 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 10:00 AM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Nov 30, 10:00 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1000 AM EST SUN NOV 30 2008
.DISCUSSION...
...TORNADO WATCH ISSUED FOR PORTIONS OF EAST CENTRAL FL...
12Z SOUNDINGS AT KXMR/KTBW INDICATING STRENGTHENING WIND PROFILES
JUST OFF THE DECK WITH SW WINDS AROUND 50 KNOTS AT 850 MBS. 915 MHZ
USAF CAPE WIND PROFILER INDICATES WINDS CONTINUE TO STRENGTHEN TO
45-50 KNOTS AS LOW AS 1500 FT. IMPRESSIVE DYNAMICS WITH THIS SYSTEM
AS 150-160 KT JET PULLS TWD THE FL PANHANDLE. THE MAIN INGREDIENT
THAT APPEARS TO BE LACKING IS DEEP MOISTURE WITH PWATS OF 1.08-1.15
AT KTBW AND KXMR THIS MORNING AND DRY AIRMASS ABOVE 750 MBS AT
KXMR/KTBW AND ABOVE 700 MBS AT KMFL WITH PWAT OF 1.33 INCHES.
0-3 KM STM REL HELICITY VALUES 520 M2/S2 AT THE CAPE AND 475
M2/S2 AT KTBW INDICATE THE POTENTIAL FOR ROTATION WITH ANY
DISCRETE CELLS THAT MANAGE TO FORM AHEAD OF THE LINE...OR EVEN A
BRIEF SPIN UP ALONG THE CONVECTIVE LINE THIS AFTERNOON. JUST
CONCLUDED A TELCON WITH SPC AND THEY WILL BE ISSUING TORNADO WATCH
#939 FOR PORTIONS OF OUR NRN CWA. ALSO...THERE IS A LOW RISK FOR
SOME SEVERE STORMS ACROSS OUR FAR SRN SECTIONS IN THE PRE-FRONTAL
AIRMASS WHERE SFC DWPTS ARE TRYING TO MAKE IT INTO THE UPR 60S...BUT
MID LVL AIRMASS WILL NOT HAVE MUCH TIME TO MOISTEN. WILL INCREASE
POPS SLIGHTLY TO CATEGORICAL ACROSS LAKE COUNTY AND BRING THE 70 PCT
POPS A BIT FURTHER SOUTH AND KEEP 60 PCT ACROSS SRN SECTIONS.
CURRENT WIND FORECAST WITH LAKE WIND ADVISORY CRITERIA AND GUSTS
INTO THE 30S LOOK GOOD. HIGHS STILL LOOK TO REACH THE UPPER 70S
NORTH AND LOWER 80S SOUTH. OTHERWISE...ONLY MINOR ADJUSTMENTS FOR
CONVECTIVE TIMING IN THE GRIDS AND ZFP AND WILL ADD POSSIBLE SEVERE
STORMS THIS AFTN.
&&
.AVIATION...CONVECTIVE LINE EXPECTED TO MAKE IT TWD KLEE BY AROUND
18Z AND THE REMAINDER OF NRN TERMINALS BETWEEN 19Z-21Z. POSSIBILITY
FOR +RA/FQT LTG/AND WIND GUSTS > 40 KNOTS WITH THE STRONGEST STORMS.
SFC WINDS FROM THE SSW/SW ALSO EXPECTED TO GUST TO BETWEEN 28-34
KNOTS AHEAD OF THE CONVECTIVE LINE TODAY. MAIN CONVECTIVE LINE TO
REACH SRN TERMINALS (KMLB/KVRB) AFT 21Z...BUT SCATTERED SHRA/TSRA
FCST TO MOVE ACROSS SRN PORTIONS OF EAST CENTRAL FL FROM 18Z-21Z.
&&
.MARINE...SFC WINDS HAVE INCREASED TO 27 KNOTS SUSTAINED AT BUOYS
41009/41010 WITH GUSTS TO 33 KNOTS. ONLY MINOR TWEAKS TO ONGOING CWF
WITH STRONG SMALL CRAFT ADVISORY CONDITIONS EXPECTED AND HAZARDOUS
SEAS BUILDING A FEW MILES OFFSHORE TODAY.
&&
.FIRE WEATHER...MAIN CONCERN TODAY IS STRONG SFC AND TRANSPORT
WINDS/HIGH DISPERSION VALUES AND LATE AFTERNOON SHOWERS AND
LIGHTNING STORMS.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR COASTAL
VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
BREVARD-SOUTHERN LAKE-ST. LUCIE.
TORNADO WATCH UNTIL 5 PM EST THIS AFTERNOON FOR COASTAL VOLUSIA-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-OSCEOLA-SEMINOLE-
SOUTHERN LAKE.
AM...TORNADO WATCH UNTIL 5 PM EST THIS AFTERNOON FOR COASTAL WATERS
FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 4 AM EST MONDAY FOR COASTAL WATERS
FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20
NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 1 PM EST MONDAY FOR WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
&&
VOLKMER/KELLYHazardous weather outlook, Nov 30, 11:47 AM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1147 AM EST SUN NOV 30 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-302315- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1147 AM EST SUN NOV 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THUNDERSTORM IMPACT... A BAND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS LAKE COUNTY DURING THE EARLY AFTERNOON...AND PROGRESS TOWARD METRO ORLANDO AND DAYTONA BEACH DURING THE MID TO LATE AFTERNOON HOURS AND TOWARD THE SPACE AND TREASURE COASTS DURING THE LATE AFTERNOON AND EVENING HOURS. STRONG WIND FIELDS IN THE LOW TO MID LAYERS OF THE ATMOSPHERE AND SOME DIRECTIONAL SHEAR INDICATES STORMS TODAY MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND POSSIBLY AN ISOLATED TORNADO. SCATTERED SHOWERS AND STORMS WILL ALSO FORM AHEAD OF THE MAIN CONVECTIVE LINE AND WILL LIKELY PRODUCE STRONG WIND GUSTS. A TORNADO WATCH REMAINS IN EFFECT FOR NORTHERN PORTIONS OF EAST CENTRAL FLORIDA. PERSONS IN EAST CENTRAL FLORIDA SHOULD MONITOR WEATHER CONDITIONS ACROSS THE AREA THIS AFTERNOON... AND LISTEN FOR ADDITIONAL STATEMENTS...AND POSSIBLE WATCHES OR WARNINGS VIA NOAA WEATHER RADIO...OR TELEVISION AND RADIO STATIONS. ...HIGH WIND IMPACT... STRONG AND GUSTY SOUTHWEST WINDS AVERAGING 20 TO 25 MPH...AND OCCASIONALLY GUSTING ABOVE 30 MPH...WILL DEVELOP ACROSS EAST CENTRAL FLORIDA TODAY. A LAKE WIND ADVISORY CONTINUES IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA UNTIL 600 PM THIS EVENING. ...MARINE THUNDERSTORM GUST IMPACT... STORMS WHICH FORM OVER LAND WILL MOVE RAPIDLY EASTWARD INTO THE ATLANTIC. ANY STORMS WILL CONTAIN CLOUD TO WATER LIGHTNING... STRONG GUSTY WINDS...LOCALLY ROUGH SEAS...AND POSSIBLE WATERSPOUTS. ...WIND AND SEA IMPACT... EVEN OUTSIDE OF ANY THUNDERSTORM ACTIVITY...SUSTAINED WINDS OVER THE ATLANTIC WILL BE AROUND 25 KNOTS WITH GUSTS TO AROUND GALE FORCE. OFFSHORE SEAS WILL BUILD TO BETWEEN 7 AND 9 FEET. ...RIP CURRENT IMPACT... A LINGERING LONG PERIOD SWELL IN THE SURF ZONE WILL LEAD TO A MODERATE THREAT OF RIP CURRENTS ALONG THE CENTRAL FLORIDA ATLANTIC BEACHES THIS AFTERNOON. CHECK WITH THE LOCAL BEACH PATROL FOR ADDITIONAL INFORMATION AND REMEMBER TO ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. COOLER AND DRIER AIR WILL SETTLE ACROSS EAST CENTRAL FLORIDA BEHIND TONIGHTS COLD FRONTAL PASSAGE. HAZARDOUS WINDS AND SEAS WILL LINGER INTO EARLY MONDAY...AND THERE IS THE POTENTIAL FOR ENHANCED FIRE DANGER ON TUESDAY. .SPOTTER INFORMATION STATEMENT... FORMAL ACTIVATION MAY BE REQUESTED. THE NATIONAL WEATHER SERVICE REQUESTS SPOTTERS TO FORWARD REPORTS OF SEVERE WEATHER BY TELEPHONE TO 3 2 1 2 5 5 0 2 1 2. VOLKMER
In the hours before
Local storm report, Nov 30, 11:01 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1101 AM EST SUN NOV 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM NON-TSTM WND GST MELBOURNE 28.08N 80.61W
11/30/2008 M41 MPH BREVARD FL ASOS
KMLB OBSERVATION PKWND 190/36 1541
&&
FXDSpecial weather statement, Nov 30, 11:45 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1145 AM EST SUN NOV 30 2008 FLZ041-044>046-053-141-144-301815- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE COUNTY- 1145 AM EST SUN NOV 30 2008 ...STRONG WINDS WITHIN HEAVY SHOWERS AND EMBEDDED STORMS WILL AFFECT LAKE...ORANGE...OSCEOLA...SEMINOLE AND VOLUSIA COUNTIES... AT 1142 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS HEAVY SHOWERS DEVELOPING...RAPIDLY MOVING NORTHEAST AT 50 MPH. STRONG WINDS ABOVE THE SURFACE WILL GET TRANSPORTED TO THE GROUND IN SOME AREAS...PRODUCING STRONG GUSTS. THE PRIMARY THREAT WILL BE GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE. KELLY
Special weather statement, Nov 30, 11:52 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1152 AM EST SUN NOV 30 2008 FLZ047-054-058-059-064-147-301815- INDIAN RIVER-MARTIN-NORTHERN BREVARD COUNTY-OKEECHOBEE-SOUTHERN BREVARD COUNTY-ST. LUCIE- 1152 AM EST SUN NOV 30 2008 ...STRONG WINDS WITH HEAVY SHOWERS AND EMBEDDED STORMS WILL AFFECT BREVARD...INDIAN RIVER...MARTIN...OKEECHOBEE AND ST. LUCIE COUNTIES... AT 1148 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY SHOWERS MOVING RAPIDLY OFF LAKE OKEECHOBEE...MOVING NORTHEAST AT 50 MPH. ADDITIONAL HEAVY SHOWERS AND EMBEDDED STORMS WILL DEVELOP AND LIKEWISE MOVE RAPIDLY TOWARD THE NORTHEAST. STRONG WINDS JUST ABOVE THE SURFACE WILL BE TRANSPORTED TO THE GROUND IN SOME AREAS... PRODUCING STRONG GUSTS. THE PRIMARY THREAT WILL BE GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE. KELLY
Local storm report, Nov 30, 12:06 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1206 PM EST SUN NOV 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM NON-TSTM WND GST FORT PIERCE 27.44N 80.32W
11/30/2008 M41 MPH ST. LUCIE FL ASOS
KFPR ASOS OBSERVATION 1653Z. RMK PK WND 18036/1643
&&
FXDThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 3:40 AM EST | Lake Wind Advisory | MLB | Lake, Okeechobee, Orange, Osceola, Seminole, Volusia | 14 hr |
| Nov 30, 12:54 PM EST | Tornado Warning | MLB | Orange, Seminole | 39 min |
| Nov 30, 1:23 PM EST | Special Marine Warning | MLB | 82 min | |
| Nov 30, 1:35 PM EST | Tornado Warning | MLB | Volusia | 25 min |
| Nov 30, 1:49 PM EST | Tornado Warning | MLB | Brevard, Volusia | 31 min |
| Nov 30, 2:13 PM EST | Special Marine Warning | MLB | 42 min | |
| Nov 30, 2:50 PM EST | Severe Thunderstorm Warning | MLB | Brevard, Osceola | 55 min |
| Nov 30, 2:53 PM EST | Special Marine Warning | MLB | 112 min | |
| Nov 30, 2:59 PM EST | Severe Thunderstorm Warning | MLB | Indian River, Okeechobee | 48 min |
| Nov 30, 3:09 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 36 min |
| Nov 30, 3:45 PM EST | Severe Thunderstorm Warning | MLB | Brevard, Indian River, Okeechobee, Saint Lucie | 45 min |
| Nov 30, 4:32 PM EST | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 56 min |
| Nov 30, 4:41 PM EST | Special Marine Warning | MLB | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.